Alert archive / Iowa / Frost Advisories in 2018
Frost Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Oct 12, 2018, 4:05 PM CDT for 6 counties in Iowa. It took effect at Oct 13, 2018, 1:00 AM CDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2018, 4:05 PM CDT (21:05 UTC)
- In effect from
- Oct 13, 2018, 1:00 AM CDT
- Expired
- Oct 13, 2018, 3:25 AM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Grundy County, IA, Marshall County, IA, Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449 WWUS73 KDMX 122105 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 405 PM CDT Fri Oct 12 2018 ...Frost Expected Tonight... .Areas of frost are expected across the area tonight. IAZ028-038-039-049-050-062-130515- /O.NEW.KDMX.FR.Y.0002.181013T0600Z-181013T1400Z/ Bremer-Grundy-Black Hawk-Marshall-Tama-Poweshiek- Including the cities of Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, and Grinnell 405 PM CDT Fri Oct 12 2018 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... The National Weather Service in Des Moines has issued a Frost Advisory, which is in effect from 1 AM to 9 AM CDT Saturday. * TEMPERATURE...Lows in the low to mid 30s. * IMPACTS...Sensitive outdoor plants and vegetation may be severely damaged if left uncovered or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
842 WWUS73 KDMX 130225 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 925 PM CDT Fri Oct 12 2018 ...Frost Expected Tonight... .Areas of frost are expected across east central Iowa tonight. IAZ028-038-039-049-050-062-131030- /O.CON.KDMX.FR.Y.0002.181013T0600Z-181013T1400Z/ Bremer-Grundy-Black Hawk-Marshall-Tama-Poweshiek- Including the cities of Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, and Grinnell 925 PM CDT Fri Oct 12 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * TEMPERATURE...Lows in the low to mid 30s. * IMPACTS...Sensitive outdoor plants and vegetation may be severely damaged if left uncovered or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
844 WWUS73 KDMX 130825 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 325 AM CDT Sat Oct 13 2018 IAZ028-038-039-049-050-062-130930- /O.CAN.KDMX.FR.Y.0002.000000T0000Z-181013T1400Z/ Bremer-Grundy-Black Hawk-Marshall-Tama-Poweshiek- Including the cities of Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, and Grinnell 325 AM CDT Sat Oct 13 2018 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Des Moines has cancelled the Frost Advisory. Low level clouds have moved across much of Iowa overnight and are expected to remain in place into the mid morning hours. Therefore this will keep temperatures hovering in the upper 30s to around 40 through the sunrise, and thus will limit any frost potential. $$ MJB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 12, 3:54 PM CDT, 11 minutes earlier.
Area forecast discussion, Oct 12, 3:54 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 354 PM CDT Fri Oct 12 2018 .SHORT TERM.../Tonight through Saturday/ Issued at 352 PM CDT Fri Oct 12 2018 Temperature-wise, Central Iowa appears to have skipped ahead 30 days as forecast temperatures for the next several days resemble those typically seen in in central Iowa during mid to late November. The Des Moines metro also reported its first snowflakes of the season this morning. For Des Moines, October 14 is the date of the first average trace or more of snowfall... so we are actually not too far ahead of that date. 18z Water vapor imagery clearly picking up on upper low/trough, largely responsible for this morning's precip, located over Minnesota and propagating eastward towards the Northwoods of Wisconsin. Notable lack of dry air entrainment and large-scale subsidence behind this system will help keep clouds around through tonight. Light, nil impact, precip will move east of Iowa by this evening. Slight WAA behind this system means it will be unlike the system from this pvs Wednesday that featured falling temps throughout the daytime. For Tonight... A second, more potent, upper low has been racing S/SE into and through Saskatchewan. By 12z Sat, this upper low should be along the Saskatchewan/Manitoba border in the central portion of the Provinces. Concurrently, there is an upper low racing E/SE through southern Alberta. This Alberta wave will phase with the northern Canada upper low... and the ultimate interaction will help keep junky, low-level sc/cu around Iowa tonight into Saturday afternoon. Additionally, the increased tightened pressure gradient from this system will help increase winds from west to east. These increased wind speeds will hamper the physical processes of frost formation during the morning hours. Though max temperatures are still a solid 5 to 10 degrees below normal, tomorrow afternoon will be the "warm" day of the week as highs will be well into the 50s. .LONG TERM.../Saturday night through Friday/ Issued at 352 PM CDT Fri Oct 12 2018 The "warm-up" will be short-lived as clouds, precip, and colder air will filter back into Iowa for Sunday. For Sunday, the northern Canada low will make it into the CONUS. By 00z Mon, this low should be in northern Minnesota. By 18z Mon, this low should be into the Great Lakes region as its trek shifts more to the east. Attendant to this low will be a cold front that orients from NE-SW. By 00z Sun, this front should being NW Iowa, and by 12z Sun, this front should be into eastern Iowa. Strong CAA will follow this front as 850mb temps fall from around 0C at 12z Sun down to around -5C by sunset Sunday. The GFS is slightly faster with this fropa than other models, but this should not lead to significant impacts... the DMX CWA should be in at least mild CAA during all of peak heating Sunday. Factoring the expected cloud cover, temps will not increase very much at all Sunday. The record coldest max temperature for both Des Moines and Waterloo on 10/14 is 45 degrees... a record which we may likely break. In terms of precip chances, saturation looks difficult to achieve during the fropa as there is not much moisture advection. So, am looking at a minimal QPF output for Sunday morning. For Sunday Afternoon into Monday Morning... Models are beginning to converge on a solution that features an impulse propagating into the Midwest... making into SW Iowa around 21z Sun, and exiting the state shortly after 03z Mon. This impulse is ejecting off the low currently spinning off the SW California coast. This impulse will be bringing some moisture with it, so QPF will likely make into the few hundredths to one tenth of an inch range. Monday Morning and Beyond... CAA continues to infiltrate Iowa through Monday afternoon. Monday morning will likely be the coldest day of the season for most of Iowa, with low temperatures nearing the low 20s in northern Iowa, and lows near 30 degrees or less towards the Des Moines metro. this will likely lead to widespread freeze warnings/frost advisories along and south of Highway 20. A classic rex block pattern locks in over western CONUS. This will support dry conditions over Iowa for much of next week. With the thermal ridge boosted with the rex block, the arctic air machine will be pushed northeast of Iowa, meaning temperatures will be cold (as NW flow continues), but only 10 or so degrees below normal. #ItCouldBeWorse. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1230 PM CDT Fri Oct 12 2018 Conditions will gradually improve at KDSM and KOTM throughout TAF period. VFR will continue for KFOD, KMCW, and KALO throughout TAF period. Winds should be less than 10 kts today through tonight... increasing to above 10 kts by late tomorrow morning into tomorrow afternoon. Wintry precip not expected. && .DMX WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 1 AM to 9 AM CDT Saturday for IAZ028-038-039- 049-050-062. && SHORT TERM...Kotenberg LONG TERM...Kotenberg AVIATION...Kotenberg
Hazardous weather outlook, Oct 12, 4:04 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 PM CDT Fri Oct 12 2018 IAZ028-038-039-049-050-062-132115- Bremer-Grundy-Black Hawk-Marshall-Tama-Poweshiek- 404 PM CDT Fri Oct 12 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Frost Advisory is in effect for the area. River flooding continues on portions of the Iowa and Cedar River basins through the weekend and into early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Central to southern Iowa will likely see its growing season come to an end by Monday morning with temperatures dropping below freezing. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004>007-015>017-023>027-033>037-044>048-057>061-070>075- 081>086-092>097-132115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon- Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 404 PM CDT Fri Oct 12 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday River flooding continues on the Raccoon, upper reaches of the Des Moines, portions of the Iowa and Cedar River basins through the weekend and into early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Central to southern Iowa will likely see its growing season come to an end by Monday morning with temperatures dropping below freezing. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Kotenberg
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.